North Dakota, 2004Hail in North Dakota, August 23, 2004
August 23, 2004 · NWS BIS · 1 event in 1 county or zone
1 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before the first event at Aug 23, 2:15 PM CST, 5 hours earlier.
Area forecast discussion, Aug 23, 2:15 PM CST, 5 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
315 PM CDT MON AUG 23 2004
.SHORT TERM...
PROBLEM FOR THE DAY WILL BE THUNDERSTORM DEVELOPMENT TONIGHT. BIS
VAD WINDS SHOW 30 KT SOUTH WINDS AT LOW LEVELS AND DEWPOINTS HAVE
BEEN GOING UP AS THE SURFACE LOW IN EASTERN MONTANA CONTINUES TO
MOVE SLOWLY EAST. TEMPERATURES HAVE BEEN SUPPRESSED BY CLOUDS
THROUGH THE MORNING AND EARLY AFTERNOON...BUT CLEARING ACROSS THE
SOUTH AND SOUTHWEST SHOULD ALLOW TEMPS TO REACH THE 70S. MODELS
CONTINUE TO SHOW GOOD CAPE AHEAD OF THE LOW. K INDEX WILL BE IN THE
MID 30S INDICATING POTENTIAL FOR HEAVY RAIN. THUNDERSTORMS NOW IN
NORTH CENTRAL ND LACK SUPPORT AND ARE UNLIKELY TO GO SEVERE...BUT
WILL LIKELY SEE TSTMS DEVELOP IN THE CLEAR WARM AIR TO THE SOUTH AND
WEST AND ADVECT INTO THE AREA. THE MODELS ALL MOVE THE SURFACE LOW
EAST OF THE FORECAST AREA BY TUESDAY MORNING...WITH GOOD DRYING IN
WEST TO NORTHWEST WINDS AND SUBSIDENCE ALOFT. THE CU INDEX AND TQ
INDEX SHOW LITTLE SUPPORT OF CU/SHOWER DEVELOPMENT SO WILL NOT
MENTION PRECIP EXCEPT FOR SLIGHT CHANCE MORNING SHOWERS FAR
NORTHWEST. WITH ANOTHER UPPER LEVEL TROUGH DIGGING INTO THE WEST BY
THURSDAY AFTERNOON...EXPECT ANOTHER CHANCE OF TSTMS THURSDAY AND
THURSDAY NIGHT.
WATCH TO BE ISSUED SOON BY SPC.
.LONG TERM...
FRIDAY THROUGH MONDAY...THUNDERSTORMS CONTINUE FRIDAY WITH LONGWAVE
TROUGH OVER THE ROCKIES AND SOUTHWEST FLOW ALOFT OVER NORTH DAKOTA
WITH SERIES OF SHORTWAVE ENERGY IMPULSES MOVING THROUGH THE FLOW.
MODELS BRING ANOTHER SHORTWAVE BEHIND THIS MAIN IMPULSE ON
SUNDAY...BUT WILL KEEP FORECAST DRY FOR NOW AS MAIN FORCING HAS
MOVED EAST. BUILDING RIDGE FROM THE WEST ON SUNDAY AND MONDAY.
&&
.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
TSW/JV
Hazardous weather outlook, Aug 23, 3:04 AM CST, 16 hours 11 minutes before
NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-010000-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
404 AM CDT MON AUG 23 2004
NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-240903-
ADAMS-BILLINGS-BOTTINEAU-BOWMAN-BURKE-BURLEIGH-DICKEY-DIVIDE-DUNN-
EMMONS-FOSTER-GOLDEN VALLEY-GRANT-HETTINGER-KIDDER-LA MOURE-LOGAN-
MCHENRY-MCINTOSH-MCKENZIE-MCLEAN-MERCER-MORTON-MOUNTRAIL-OLIVER-
PIERCE-RENVILLE-ROLETTE-SHERIDAN-SIOUX-SLOPE-STARK-STUTSMAN-WARD-
WELLS-WILLIAMS-
INCLUDING THE CITIES OF...WILLISTON...MINOT...JAMESTOWN...
DICKINSON...CROSBY...BOWMAN...BOTTINEAU...BISMARCK...MANDAN...
WATFORD CITY...WASHBURN...STANLEY...RUGBY...MOTT...MEDORA...LINTON...
HETTINGER...HARVEY...ELLENDALE...CARRINGTON...BEULAH...BELCOURT...
BEACH AND ASHLEY
404 AM CDT MON AUG 23 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL NORTH
DAKOTA.
.DAY ONE...TODAY AND TONIGHT
SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS WESTERN AND CENTRAL
NORTH DAKOTA TODAY AND EVENING ALONG AND AHEAD OF A SLOW MOVING
TROUGH OF LOW PRESSURE. A FEW STORMS MAY BE SEVERE TODAY AND
EVENING WITH THE PRIMARY THREAT BEING HAIL AND LOCALLY DAMAGING
THUNDERSTORM WINDS.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED.
RGT
In the hours before
Special weather statement, Aug 23, 3:40 PM CST, 3 hours 35 minutes before
NDZ001-009-017-230039
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILLISTON ND
439 PM CDT MON AUG 23 2004
AT 436 PM CDT LOCAL RADAR INDICATED A LINE OF ISOLATED THUNDERSTORMS
IN SOUTHERN MCKENZIE AND WESTERN WILLIAMS COUNTIES MOVING NORTHEAST
AT 30 MPH. THESE STORMS ARE EXPECTED TO CONTINUE MOVING NORTHEAST
THROUGH THE COUNTIES THROUGH THE EARLY EVENING HOURS. LIGHT TO
MODERATE PRECIPITATION...BRIEF GUSTY WINDS AND DANGEROUS LIGHTNING
ARE POSSIBLE WITH THESE STORMS. USE CAUTION TO ASSURE SAFETY DURING
OUTDOOR ACTIVITY.
ASSID
Local storm report, Aug 23, 4:44 PM CST, 2 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
544 PM CDT MON AUG 23 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0535 PM HAIL 13 NE REEDER 46.24N 102.75W
08/23/2004 1.00 INCH ADAMS ND TRAINED SPOTTER
GROUND WHITE WITH HAIL.
&&
SWLocal storm report, Aug 23, 5:07 PM CST, 2 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
607 PM CDT MON AUG 23 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0600 PM HAIL 4 E REGENT 46.42N 102.47W
08/23/2004 1.00 INCH HETTINGER ND TRAINED SPOTTER
&&
SWLocal storm report, Aug 23, 6:03 PM CST, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
703 PM CDT MON AUG 23 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0700 PM HAIL GLEN ULLIN 46.81N 101.83W
08/23/2004 0.75 INCH MORTON ND PUBLIC
&&
SWLocal storm report, Aug 23, 7:02 PM CST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
802 PM CDT MON AUG 23 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0735 PM TORNADO 7 W MANDAN 46.83N 101.04W
08/23/2004 MORTON ND PUBLIC
DEBRIS WAS SEEN.
0740 PM TSTM WND GST RIVERDALE 47.50N 101.37W
08/23/2004 70 MPH MCLEAN ND PUBLIC
PEA SIZE HAIL
0747 PM TORNADO 10 W CENTER 47.11N 101.51W
08/23/2004 OLIVER ND PUBLIC
BRIEF TOUCHDOWN.
0750 PM TSTM WND GST HENSLER 47.25N 101.08W
08/23/2004 60 MPH OLIVER ND TRAINED SPOTTER
0600 PM TSTM WND DMG 8 S REGENT 46.31N 102.56W
08/23/2004 HETTINGER ND PUBLIC
BARN ROOF BLOWN OFF. TRAILER SIDING HEAVILY DAMAGED.
&&
SWHail, Morton
- When
- August 23, 7:15 PM CST to 7:18 PM CST
- Where
- Morton County, Mandan
- Measured
- 1.75 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 46.833, -100.900
Street flooding was reported in the low lying areas of Mandan due to very heavy rain with this storm.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Damaging Winds in Kansas, August 23 to 24, 2004$70,000 · 65 kt wind · 7 events
- Tornado and Flash Flooding in Kansas, August 23 to 24, 2004$29,000 · F0 · 15 events
- Lightning Strike in Mississippi, August 23, 2004$50,000 · 1 event
- Lightning Strike in Alabama, August 23, 2004$50,000 · 1 event
- Lightning Strike in Florida, August 23, 2004$35,000 · 1 event
- Lightning Strike in Mississippi, August 23, 2004$25,000 · 1 event
- Lightning Strike in South Dakota, August 23, 2004$20,000 · 1 event
- Lightning Strike in Florida, August 23, 2004$20,000 · 1 event
- Hail in South Dakota, August 23, 20041.75 in hail · 10 events
- Damaging Wind in Michigan, August 23, 2004$15,000 · 53 kt wind · 1 event
- Tornado and Hail in Kansas, August 23, 2004$3,000 · F0 · 9 events
- Hail and Damaging Wind in Nebraska, August 23 to 24, 2004$2,000 · 1.75 in hail · 8 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5418063.